Thunderstorm Wind, Chester
- When
- May 9, 7:00 PM EST
- Where
- Chester County, Romansville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.950, -75.733
A severe thunderstorm knocked down several trees and wires in East Fallowfield, Newlin and West Bradford Townships.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down several trees and wires in East Fallowfield, Newlin and West Bradford Townships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 9, 3:32 PM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 432 PM EDT SUN MAY 9 2004 .SHORT TERM...CAN SEE A WEAK IMPULSE MOVING OVER THE TOP OF THE H5 RIDGE AND KICKING OFF CONVECTION OVER CENTRAL PA ON THE WATER VAPOR IMAGERY. INSTABILITY OFF THE SURFACE IS ON THE DEFINITE RISE, WITH MUCAPES FROM THE SPC SITE OF 1000 TO 2000 J/KG OVER MOST OF DE AND THE MD ERN SHORE. THERE IS STILL A BIT OF A CAP OVER MUCH THE FA AS THE SFC WARM FRONT APPEARS TO BE SW OF THE FA EVEN THOUGH MANY OF OUR LOCATIONS HAVE SFC WINDS FROM THE S TO SW. ISENT LIFT AT I300 OVER THIS WARM FRONT IS PERHAPS AIDING IN PROVIDING LIFT. THERE IS QUITE PRONOUNCED DIRECTIONAL (ALTHOUGH UNIMPRESSIVE SPEED) SHEAR UP TO H7, THERE REALLY ISNT MUCH MID LVL DIFLUENCE, AND THERE IS A BIT OF AN H25 JETLET AROUND OR JUST N OF LK ERIE PROVIDING SUPPORT FOR THE MID LVL IMPULSE. OVERALL, CONVECTION IS CERTAINLY A POSSIBILITY AS THE CONVECTION OVER CENTRAL PA MAY WELL BLOSSOM SOME OVER THE NEXT SEVERAL HOURS. HOWEVER, SVR CONVECTION AWAY FROM THE SRN AND SWRN ZONES MAY BE HARDER TO COME BY GIVEN THAT CAP AND LOCATION OF WARM FRONT. ANY ACTIVITY SHOULD DIE OFF TONIGHT FOR LACK OF A TRIGGER AND INCREASED STABILITY, AND WITH DWPTS CLIMBING PUT IN PATCHY FOG OVERNIGHT. THEN PERHAPS THE SFC WARM FRONT MAKES A MOVE FOR THE FORECAST AREA AND ACTS AS A TRIGGER FOR POPS TOMORROW. MODELS AGAIN SHOW GOOD INSTABILITY, AND THIS TIME ITS HARDER TO FIND A CAP MOVING S AND W THROUGH THE FA AS THE WARM FRONT SUPPOSEDLY PUSHES THROUGH. WITH A BERMUDA HIGH SITUATION APPARENTLY DEVELOPING, THIS FRONTAL PUSH COULD BE CORRECT AND WE ARE GOING WITH IT. SHEAR S OF THE FRONT ONLY MARGINALLY STRONGER WITH REGARD TO SPEED THAN TODAY, AND DEFINITELY WEAKER WITH REGARD TO DIRECTION. ALSO HARDER TO FIND ANY UPPER JET SUPPORT, BUT THE GOOD INSTABILITY AND THE FOCUSING MECHANISM MAY MAKE ANY CONVECTION THAT DEVELOPS WORTH WATCHING. ASSUMING THE WARM FRONT IS THROUGH BY TOMORROW EVENING, TOMORROW NIGHT WILL BE GETTING CLOSE TO MUGGY. GIVEN THIS PATTERN AND THE DWPTS WE ALREADY HAVE, TRIED STAYED ON THE WARMER AND MORE MOIST SIDE OF GUIDANCE. && .LONG TERM...WE ARE GOING TO RESPECT THE BERMUDA HIGH BY GENERALLY KEEPING THE SURFACE FRONTAL BOUNDARY NORTH OF THE FORECAST AREA AND BY KEEPING THE POPS ON THE LOWER SIDE. ECMWF PAYS MORE CREDENCE TO THE STRENGTH OF THE HIGH THAN THE MRF. BOTH, AND OTHER MODELS, DO BRING A BIT OF ENERGY AND A SURFACE FRONT INTO THE NORTHERN PART OF THE REGION LATER TUESDAY AND AGAIN FRIDAY NIGHT INTO SATURDAY, AND WE HAVE POPS HIGH ENOUGH TO SHOW UP IN THE ZFP THEN. ECMWF THEN DIGS AND SLOWS A WRN U.S. TROF CONSIDERABLY MORE THAN THE MRF, WHICH ACCOUNTS FOR THE HIGHER MRF POPS WITH ITS FASTER MOVING TROF THAN WE ARE CARRYING FOR SUN. IT MAY NOT QUITE BE HOT, BUT IT LIKELY WILL BE WARM AND HUMID THROUGH MUCH OF THE EXTENDED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && NYY1713
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT SUN MAY 9 2004 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-090814- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 416 AM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MOST LIKELY THREAT IS FROM STRONG DOWN BURST WINDS AND HAIL. ALSO HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT SUN MAY 9 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-092300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 300 PM EDT SUN MAY 9 2004 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... AT 300 PM, SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER CENTRAL PENNSYLVANIA AND THEY WERE MOVING TO THE SOUTHEAST AROUND 30 MPH. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY MAINLY BETWEEN 5:00 AND 8:00 PM. THE MOST LIKELY TIME PERIOD FOR THE PRECIPITATION TO MOVE THROUGH CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND IS BETWEEN 7:00 AND 10:00 PM. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS AND LARGE HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. THE GREATEST THREAT OF SEVERE WEATHER IS IN SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY AND THE FAR NORTHERN PART OF THE DELMARVA REGION. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 PM EDT SUN MAY 9 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-092315- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 430 PM EDT SUN MAY 9 2004 ...STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING... AT 430 PM, SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP OVER CENTRAL PENNSYLVANIA AND THEY WERE MOVING TO THE SOUTHEAST AROUND 30 MPH. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT SOUTHEASTERN PENNSYLVANIA MAINLY BETWEEN 5:00 AND 9:00 PM. THE MOST LIKELY TIME PERIOD FOR THE PRECIPITATION TO MOVE THROUGH CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND IS BETWEEN 7:00 AND 11:00 PM. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. THE GREATEST POTENTIAL FOR STRONG THUNDERSTORMS THIS EVENING EXISTS IN SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY AND IN THE FAR NORTHERN PART OF THE DELMARVA REGION. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. FOR ADDITIONAL WEATHER INFORMATION VISIT US ON THE WEB AT WWW.WEATHER.GOV/ER/PHI (LOWER CASE). IOVINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 615 PM EDT SUN MAY 9 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-100030- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 615 PM EDT SUN MAY 9 2004 ...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT... AT 615 PM, SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP OVER CENTRAL PENNSYLVANIA. THEY WERE MOVING TO THE SOUTHEAST AROUND 30 MPH. THE SHOWERS AND THUNDERSTORMS WERE BEGINNING TO ENTER SOUTHEASTERN PENNSYLVANIA AROUND READING AND LANCASTER. THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO AFFECT SOUTHEASTERN PENNSYLVANIA THROUGH ABOUT 10:00 PM. THE MOST LIKELY TIME PERIOD FOR PRECIPITATION IN CENTRAL AND SOUTHERN NEW JERSEY AND IN THE FAR NORTHERN PART OF THE DELMARVA REGION IS BETWEEN 8:00 PM AND MIDNIGHT. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY CLOUD TO GROUND LIGHTNING AND A BRIEF PERIOD OF HEAVY RAIN. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. FOR ADDITIONAL WEATHER INFORMATION VISIT US ON THE WEB AT WWW.WEATHER.GOV/ER/PHI (LOWER CASE). IOVINO
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398546.